Tennessee, 2003

Flash Flood and Hail in Tennessee, July 13, 2003

July 13, 2003 · NWS OHX · 15 events in 10 counties and zones

11 hail, 3 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 13, 9:50 AM CST, 47 minutes earlier.

Area forecast discussion, Jul 13, 9:50 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1050 AM CDT SUN JUL 13 2003

AN EARLY MORNING UPPER WAVE IS DEPARTING MIDDLE TENNESSEE...MOVING
SOUTHEAST. THUS...ISOLATED STORMS EAST IN THE CUMBERLAND PLATEAU
REGION. 15Z SURFACE ANALYSIS SHOWS SURFACE FRONT LINGERING IN MIDDLE
TENNESSEE...WITH SURFACE HIGH CENTER NOW EAST OF THE OHIO RIVER.
CONSIDERING THIS...THE FRONT WILL PROBABLY STAY PUT IF IT HOLDS
TOGETHER.

ANOTHER UPPER WAVE COMES DOWN IN NORTHWEST FLOW TODAY...THOUGH
WEAKER AND MORE TO THE NORTHEAST AT THIS POINT. STILL...HEATING AND
AN UPPER TROUGH OVERHEAD ARE ENOUGH TO TOUCH OFF SCATTERED
THUNDERSTORMS THIS AFTERNOON...AS CURRENT FORECAST INDICATES.

TEMPERATURES LOOK GOOD TOO.

.BNA....NONE.

04
Hazardous weather outlook, Jul 13, 4:30 AM CST, 6 hours 7 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-141030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
TODAY...WITH ISOLATED STORMS TONIGHT. THERE AGAIN IS A SMALL
POSSIBILITY THAT A FEW MAY REACH SEVERE LIMITS...WITH THE MAIN
THREAT DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY.

07

The radar

The Knoxville radar (KMRX), 139 km away, was scanning. The volume nearest the first event began at 16:36 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Fentress

When
July 13, 10:37 AM CST
Where
Fentress County, Jamestown
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.433, -84.917

Golf ball size hail reported by local radio station.

Hail, Fentress

When
July 13, 10:37 AM CST
Where
Fentress County, Allardt
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.383, -84.883

Golf ball size hail reported by local radio station.

Thunderstorm Wind, Clay

When
July 13, 11:10 AM CST
Where
Clay County, 7 mi E of Celina
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.550, -85.367

Holly Creek Resort Marina was heavily damaged by strong thunderstorm winds.

Flash Flood, Sumner

When
July 13, 12:50 PM CST to 2:00 PM CST
Where
Sumner County, Portland
Reported by
DEPT OF HIGHWAYS
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Several roads were impassable with 6 to 8 inches of water. Water was up to, but not inside homes in the Northview Subdivision off Highway 109...1 mile south of U.S. Highway 31W.

Hail, Davidson

When
July 13, 1:10 PM CST
Where
Davidson County, Hermitage
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.183, -86.617

Nickel size hail reported by Spotter at intersection of Lebanon Road and Andrew Jackson Parkway.

Hail, Wilson

When
July 13, 1:11 PM CST
Where
Wilson County, 3 mi NW of Mt Juliet
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
36.233, -86.550

Quarter size hail measured at the NWS Office in Old Hickory.

Hail, Lawrence

When
July 13, 1:14 PM CST
Where
Lawrence County, Loretto
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.083, -87.450

Spotter reported quarter size hail.

Hail, Rutherford

When
July 13, 1:34 PM CST
Where
Rutherford County, Smyrna
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.983, -86.533

Sheriff's office reported nickel size hail.

Hail, Rutherford

When
July 13, 1:48 PM CST
Where
Rutherford County, Walterhill
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -86.400

Sheriff's office reported quarter size hail.

Hail, Lawrence

When
July 13, 3:05 PM CST
Where
Lawrence County, 5 mi W of Deerfield
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.300, -87.567

EMA reported golf ball size hail.

Thunderstorm Wind, Coffee

When
July 13, 3:20 PM CST
Where
Coffee County, Summitville
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.567, -86.000

Ham radio operator reported several large trees were blown down.

Thunderstorm Wind, Davidson

When
July 13, 4:00 PM CST
Where
Davidson County, Whites Creek
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.267, -86.833

EMA reported trees down.

Hail, Davidson

When
July 13, 4:01 PM CST
Where
Davidson County, 3 mi NW of Joelton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.350, -86.900

Spotter reported quarter size hail on I-24 near the Davidson County and Cheatham county line.

Hail, Maury

When
July 13, 4:27 PM CST
Where
Maury County, Columbia
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.617, -87.050

Volunteer fireman reported penny size hail.

Hail, Dickson

When
July 13, 6:08 PM CST
Where
Dickson County, Dickson
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.083, -87.383

EMA reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369859, 5369860, 5369861, 5369862, 5369865, 5369864, 5369863, 5369866, 5369867, 5369868, 5369869, 5369872, 5369870, 5369871, 5369873.